OR WAIT null SECS
Pediatric patients with atopic keratoconjunctivitis affecting the eyes may best be treated with topical calcineurin inhibitors to decrease the conjunctival inflammation.
Take-home: Pediatric patients with atopic keratoconjunctivitis affecting the eyes may best be treated with topical calcineurin inhibitors to decrease the conjunctival inflammation.
Reviewed by Stephen Pflugfelder, MD
Houston-When faced with challenging pediatric cases of atopic keratoconjunctivitis, a treatment strategy based on disease severity may be the most beneficial, said Stephen Pflugfelder, MD.
“It is fine to start treatment with antihistamines and mast cell stabilizers and then prescribe topical corticosteroids, with dose adjustments based on disease severity,” said Dr. Pflugfelder, professor of ophthalmology, Baylor College of Medicine, Houston. “However, children cannot be treated with high-dose topical steroids over the long term.
Dr. Pflugfelder, MD, shared some clinical pearls for treating a patient with persistent ocular redness and eyelid swelling. In one case, an 11-year-old boy presented with a history of ocular redness of several years duration, tearing, and itching. Most recently, the boy complained of difficulty seeing the board at school. His mother reported eyelid swelling.
The patient was healthy with the exception of asthma that was controlled. Treatment of the redness with olopatadine drops (Patanol, Alcon Laboratories) resulted in minimal benefit. Symptom improvement did occur with prednisolone acetate.
Bilateral best-corrected visual acuity was 20/50. Examination showed mild swelling of the upper eyelids and edematous inferior puncta. Tears overflowed from the inferior tear meniscus. The eyelids had a velvet papillary reaction and thickened inferior and superior palpebral conjunctiva. A vortex pattern of fluorescein staining was seen from the superior limbus to the central cornea in both eyes.
While no dermatitis was present on the child’s head and face, dermatitis was present in the antecubital fossa on both arms.
Possible treatment considerations were artificial tears, moxifloxacin 0.5% drops three times daily to treat bacteria, topical calcineurin inhibitor (tacrolimus or cyclosporine), or referral of the patient to a cornea specialist.
Dr. Pflugfelder opted for treatment with a topical calcineurin inhibitor to treat the patient’s atopic keratoconjunctivitis. In this condition, T helper 1 (Th1) and Th2 cells contribute to the goblet cell and mucus hyperplasia, subepithelial fibrosis, and eosinophil and mast cell recruitment that amplify disease severity and contribute to corneal epithelial disease. Tacrolimus and cyclosporine reportedly improve the signs and symptoms of atopic keratoconjunctivitis.
“Calcineurin inhibitors prevent calcineurin phosphatase activity on the nuclear factor of activated T cells, which is important for translocation of the nucleus and a cause of T-cell production of a variety of factors that can amplify the severity of atopic disease,” Dr. Pflugfelder explained.
“These drugs limit T-cell activation in the cytokines that the cells produce,” he added.
Such cases require aggressive anti-inflammatory therapy to treat the severe conjunctival inflammation that contributes to the corneal epithelial disease that reduces visual acuity, he emphasized.
The treatment plan for this patient included olopatadine instillation once daily to reduce the conjunctival edema and itching, prednisolone acetate 1% drops four times daily for 2 weeks, and then twice daily for 2 weeks, and preservative-free tacrolimus 0.03% ointment twice daily first applied on the eyelid margin and later instilled into the inferior fornix if the patient does not complain of burning or irritation. The last treatment is an off-label use of tacrolimus.
The patient had marked improvement by 1 month after the start of treatment in the conjunctival inflammation and corneal epithelial disease. The dose of prednisolone acetate was decreased to once daily for 1 month and the tacrolimus was stopped. Cyclosporine A 0.05% (Restasis, Allergan) was started twice daily with the instruction to continue it indefinitely; this is an off-label indication for cyclosporine A.
Before tacrolimus therapy was started, a great deal of limbal and conjunctival inflammation was present. One month later, the limbal inflammation had decreased.
“It is not unusual to observe at least a 50% decrease in the superior tarsal edema and inflammation that can minimize the frictional force exerted by the upper eyelid on the cornea, which, in this case, was likely contributing to the corneal epithelial disease,” Dr. Pflugfelder said.
Among the noteworthy points in this care are:
“Starting patients on topical calcineurin inhibitors can be extremely valuable because of the steroid-sparing effects and for decreasing the conjunctival inflammation,” Dr. Pflugfelder said. “In severe cases with corneal epithelial defects that do not heal and potentially blinding inflammation, systemic calcineurin inhibitors or pulse oral corticosteroids can be used.”
Stephen Pflugfelder, MD
This article was adapted from Dr. Pflugfelder’s presentation during Pediatric Subspecialty Day at the 2014 meeting of the American Academy of Ophthalmology. Dr. Pflugfelder did not indicate any proprietary interest in the subject matter.